Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 1, NWS Albuquerque, NM

January 4, 2017

NWS Albuquerque, NM issued this wind advisory at Jan 4, 2017, 5:12 AM MST. It took effect at Jan 4, 2017, 10:00 AM MST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2017, 5:12 AM MST (12:12 UTC)
In effect from
Jan 4, 2017, 10:00 AM MST
Expired
Jan 5, 2017, 12:00 AM MST
In force
14 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

486 
WWUS75 KABQ 041212
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
512 AM MST WED JAN 4 2017

NMZ513>515-523-527>529-532-533-042300-
/O.NEW.KABQ.WI.Y.0001.170104T1700Z-170105T0700Z/
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-CENTRAL HIGHLANDS-
RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-
NORTHEAST HIGHLANDS-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
512 AM MST WED JAN 4 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT
MST TONIGHT...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT
MST TONIGHT. 

* LOCATION...HIGHER PEAKS AND EAST SLOPES OF THE SANGRE DE CRISTO
  MOUNTAINS EASTWARD ACROSS RATON PASS...THE NORTHEAST AND EAST
  CENTRAL HIGHLANDS...AS WELL AS GUADALUPE AND EASTERN SAN MIGUEL
  COUNTIES.

* WINDS...WEST AT 15 TO 30 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...WINDS WILL STRENGTHEN AT HIGHER ELEVATIONS THIS MORNING
  BEFORE SPREADING TO LOWER ELEVATIONS EARLY THIS AFTERNOON. AFTER
  SUNSET THE AERIAL COVERAGE OF STRONG WINDS WILL DECREASE WITH
  GUSTS TO 50 MPH LINGERING OVER THE HIGHER PEAKS AND ADJACENT
  EAST SLOPES THROUGH THE EVENING.

* VISIBILITY...REDUCE BELOW 1 MILE AT TIMES DURING PERIODS OF SNOW
  SHOWERS IN THE SANGRE DE CRISTO MOUNTAINS.

* LOCAL IMPACTS...LIGHT WEIGHT AND UNSECURED OBJECTS MAY BECOME
  AIRBORNE. FLIMSY STRUCTURES MAY TOPPLE. HAZARDOUS CROSSWINDS
  WILL IMPACT NORTH TO SOUTH ORIENTED ROADS LIKE I-25 FROM LAS
  VEGAS NORTHWARD OVER RATON PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELLING. SUDDEN GUSTS
OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA
ATTENTION SHOULD BE GIVEN TO CROSS WINDS.

&&

$$

44
1 follow-up statement
430 
WWUS75 KABQ 042219
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
319 PM MST WED JAN 4 2017


NMZ513>515-523-527>529-532-533-050700-
/O.CON.KABQ.WI.Y.0001.000000T0000Z-170105T0700Z/
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-CENTRAL HIGHLANDS-
RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-
NORTHEAST HIGHLANDS-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
319 PM MST WED JAN 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* LOCATION...HIGHER PEAKS AND EAST SLOPES OF THE SANGRE DE 
  CRISTO MOUNTAINS EASTWARD ACROSS RATON PASS...THE NORTHEAST 
  AND EAST CENTRAL HIGHLANDS...AS WELL AS GUADALUPE AND EASTERN 
  SAN MIGUEL COUNTIES. 

* WINDS...WEST AT 25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...WINDS WILL REMAIN STRONG THROUGH THE REST OF THE DAY
  PERIOD INTO THE EVENING. 

* VISIBILITY...REDUCE BELOW 1 MILE AT TIMES ACROSS THE HIGHER
  MOUNTAIN RIDGES OF THE SANGRE DE CRISTOS WHERE THERE IS
  ADEQUATE SNOW DEPTH.

* LOCAL IMPACTS...LIGHT WEIGHT AND UNSECURED OBJECTS MAY BECOME 
  AIRBORNE. FLIMSY STRUCTURES MAY TOPPLE. HAZARDOUS CROSSWINDS 
  WILL IMPACT NORTH TO SOUTH ORIENTED ROADS LIKE I-25 FROM LAS 
  VEGAS NORTHWARD OVER RATON PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELLING. SUDDEN GUSTS
OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA
ATTENTION SHOULD BE GIVEN TO CROSS WINDS.

&&

$$
50

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 4, 5:02 AM MST, 10 minutes earlier.

Area forecast discussion, Jan 4, 5:02 AM MST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
502 AM MST Wed Jan 4 2017

.AVIATION...
12Z TAF CYCLE
Winds aloft will strengthen over the forecast area today and
tonight. A surface low is also progged to develop across the
northeast areas today providing an additional ingredient for
strong west winds over the mountains and along the east slopes of
the central mountain chain. The strongest winds will favor the
Sangre de Cristos, NE and E central highlands (including RTN and
LVS), where gusts should peak around 45 kt this afternoon.
Meanwhile, scattered snow showers will persist over the northern
mountains and west slopes including Chama and Dulce today, before
snow increases in coverage and intensity tonight through Thursday.
Widespread mountain obscurations should develop over the northwest
third of the forecast area tonight and Thursday as heavy snow
develops over the northern mountains and northeast.

44

&&

.PREV DISCUSSION...354 AM MST Wed Jan 4 2017...
.SYNOPSIS...
A backdoor front over the eastern plains of New Mexico will help
to produce windy conditions over the Sangre De Cristos and the
Eastern Plains today. A potent storm system will begin to move
into the state today, bringing heavy snow to the northern
mountains starting tonight before pushing through the area
Thursday and Friday. This storm will bring heavy snow to the
northern mountains and a several inches of snow over the eastern
plains to the I-40 corridor through Friday. Temperatures in the
wake of this storm system will drop over the entire area with
single digit lows over Northeastern New Mexico tonight through
Saturday morning.

&&

.DISCUSSION...
Models are coming into better alignment on the details of the
shortwave expected to drop out of the Pacific Northwest and into
the state through late Friday. Current upper air data indicate the
cold pool aloft remains with this system and this, combined with
the moisture tap coming up from the Eastern Pacific Ocean will
bring winter weather to a large portion of the forecast area
starting tonight through Friday. Temperatures with this system
will drop sharply over a large portion of the area, with the
northeastern corner of NM seeing temperatures dipping down into
the low single digits.

Snows should begin this afternoon over the northern mountains at
the higher elevations and will continue through Friday.
Precipitation will begin to spread southward Thursday as a surface
low forms over the Four Corners region and presses southward down
the RGV through late Friday. This package used WPC QPF, which
gives upwards of 30 inches of snow at the highest elevations over
the northern mountains. New guidance also produces heavier snow
totals over the northeastern portion of the state with 4-6 inches
east of the Central Mountains and from the I-40 corridor
northward. So, the Winter Storm Watch has been expanded to include
those areas. Timing of the winds is also still an issue...so
there is certainly the possibility of areas of blowing snow. The
ABQ Metro area has a shot at some snow Friday morning early as the
precipitation pushes south, with snow totals of about 1 inch or
so. The timing is still a bit tricky, but the morning commute in
the area could be impacted.

Temperatures are still expected to plummet with both the Arctic
airmass pushing southward over the eastern plains and the passage
of the main system. The coldest temperatures are likely Friday
night into Saturday morning. This forecast package is a few
degrees warmer than raw model guidance at that time, so it is
possible that later forecasts may drop mins even lower.

54/Fontenot

&&

.FIRE WEATHER...
Zonal flow aloft will persist until a very positively tilted
upper level trough aloft crosses from the northwest with
accumulating snow across the northern two thirds of the forecast
area tonight through Friday. Ahead of the storm system flow aloft
will strengthen, and a surface low will develop on the northeast
plains, causing breezy to windy conditions to develop today along
the east slopes of the central mountain chain. The strongest winds
are expected along the east slopes of the Sangre de Cristo
Mountains including the northeast and east central highlands, as
well as Guadalupe County, where gusts around 50 mph are expected.
A moderately strong polar jet stream will cross the forecast area
from the west on Thursday as the upper level trough moves in from
the northwest, causing breezy to windy conditions to spread
westward to the AZ border. There are some model differences, but
the jet should sag southward over the area on Friday, relegating
the area of breezy to windy conditions over the south central and
southwest fringe of the forecast area. Winds will continue to
weaken Friday night as the jet streak finally exits.

The GFS, Canadian and ECMWF are in fairly good agreement on
significant snow accumulation over the northern mountains and
northeast areas Wednesday night through Friday. The trusted ECMWF is
still on the colder side of model solutions, so temperatures could
be a bit cooler than forecasted. However, even with the current
official temperature forecast, high snow ratios are expected. The
potential exists for widespread snow accumulations of well over a
foot in the northern mountains with a few to several inches eastward
and southeastward across the east central and northeast plains.
Recent model runs have begun to suggest some snow bands may also
develop across the west central mountains and continental divide
area where a few to several inches of snow cannot be ruled out. A
few inches will also be possible at lower elevations along Highway
60, but most of the significant accumulations will be north of
there. A strong back door cold front will dive into the eastern
plains tonight into Thursday morning with a wind shift and very
cold temperatures that will set up that area for the accumulating
snow. High temperatures around 10 to 30 degrees below normal are
expected across eastern areas on Thursday. A strong Pacific front
will also arrive from the northwest Thursday night into Friday
with highs below normal areawide Friday and most places still on
Saturday.

A high pressure system will cross this weekend with drier weather
and warming temperatures. An upper level trough will cross the Four
Corners region from the southwest early next week with a wintry mix
of precipitation accumulation that looks to favor the western and
especially the northern mountains.

Mostly good or better ventilation is expected with the strengthening
winds today. Broad coverage of poor ventilation is expected across
the eastern plains with the cold temperatures on Thursday, then also
westward to much of the west on Friday.  However, the lingering
winds over south central and southwest areas should keep vent rates
up there. Widespread poor ventilation is then expected Saturday
through Monday.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late tonight through Friday afternoon for
the following zones... NMZ502-510>518-521>523-527>534.

Wind Advisory from 10 AM this morning to midnight MST tonight for
the following zones... NMZ513>515-523-527>529-532-533.

&&
Hazardous weather outlook, Jan 4, 4:47 AM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
447 AM MST WED JAN 4 2017

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
447 AM MST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL REMAIN HIGH OVER THE SANGRE DE CRISTOS AND THE EASTERN
PLAINS TODAY WITH SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 45
MPH. WINDS WILL BEGIN TO TAPER OFF THIS EVENING. A POTENT WINTER
STORM WILL BE APPROACHING THE AREA TODAY...BRINGING SNOW TO THE
HIGHER ELEVATIONS ALONG THE CO/NM BORDER DURING THE DAY AND
EXPANDING SOUTHWARD OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENT WINTER STORM WILL MOVE SOUTH OVER THE REGION THURSDAY
THROUGH FRIDAY...BRINGING HEAVY SNOW TO HIGHER ELEVATIONS WITH
LESSER BUT SIGNIFICANT AMOUNTS ELSEWHERE. SNOWFALL COMBINED WITH
BREEZY CONDITIONS WILL CREATE HAZARDOUS TRAVEL CONDITIONS OVER
MUCH OF THE AREA...INCLUDING THE I-25 CORRIDOR FROM SANTA FE
NORTHWARD AND THE I-40 CORRIDOR EAST OF ALBUQUERQUE. SEE CURRENT
WATCH/WARNING PRODUCTS AND FORECASTS FOR DETAILS ON THIS EVOLVING
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW TOTALS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

53

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:03 PM MSTWinter Storm WarningABQ44 hr
Jan 4, 4:03 PM MSTWinter Weather AdvisoryABQ44 hr

Nearby

Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.